Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 34, NWS Wichita, KS

June 18, 200812 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jun 18, 2008, 5:58 AM CDT for 12 counties in Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2008, 5:58 AM CDT (10:58 UTC)
Expired
Jun 18, 2008, 8:44 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Cowley County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 21 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 11.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 181058
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
558 AM CDT WED JUN 18 2008

...STRONG WINDS DEVELOPING BEHIND EXITING THUNDERSTORMS...

.A STRONG LOCAL PRESSURE GRADIENT IS LEADING TO STRONG WINDS
DEVELOPING OVER PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS.
THIS SHOULD CONTINUE INTO THE MID MORNING HOURS. WINDS OF 35 MPH WITH
GUSTS TO 45 MPH HAVE ALREADY BEEN OBSERVED ACROSS CENTRAL KANSAS.
THIS SHOULD SPREAD SOUTH EARLY THIS MORNING.

KSZ050>053-067>069-082-083-091>093-181500-
/O.NEW.KICT.WI.Y.0034.080618T1058Z-080618T1500Z/
RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
558 AM CDT WED JUN 18 2008

...WIND ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CDT THIS MORNING. 

A STRONG LOCAL PRESSURE GRADIENT WILL CAUSE STRONG SOUTHWESTERLY WINDS
OVER PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS. THIS SHOULD
CONTINUE INTO THE MID MORNING HOURS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KRC
2 follow-up statements
000 
WWUS73 KICT 181220
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
720 AM CDT WED JUN 18 2008

KSZ050>053-067>069-082-083-181330-
/O.CAN.KICT.WI.Y.0034.000000T0000Z-080618T1500Z/
RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-
INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA
720 AM CDT WED JUN 18 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

THE STRONG WINDS HAVE MOVED SOUTH OF THE ADVISED AREA.
THEREFORE...THE WIND ADVISORY HAS BEEN CANCELED.

$$

KSZ091>093-181500-
/O.CON.KICT.WI.Y.0034.000000T0000Z-080618T1500Z/
HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
720 AM CDT WED JUN 18 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING. 

A STRONG LOCAL PRESSURE GRADIENT WILL CAUSE STRONG SOUTHWESTERLY
WINDS OVER PORTIONS OF SOUTH-CENTRAL KANSAS. THIS SHOULD CONTINUE
INTO THE MID MORNING HOURS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KRC
000 
WWUS73 KICT 181344
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
844 AM CDT WED JUN 18 2008

KSZ091>093-181445-
/O.CAN.KICT.WI.Y.0034.000000T0000Z-080618T1500Z/
HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
844 AM CDT WED JUN 18 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

THE STRONG WINDS HAVE PASSED SOUTH OF THE AREA. THEREFORE...THE
WIND ADVISORY HAS BEEN CANCELLED.

$$

KRC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jun 18, 3:12 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 18, 3:12 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CDT WED JUN 18 2008

.DISCUSSION...
THE MAIN FORECAST CHALLENGES WILL DEAL WITH TIMING OF NORTHWEST
FLOW CONVEYOR BELT OF MESOSCALE CONVECTIVE COMPLEXES AFFECTING
KANSAS DURING THE NEXT COUPLE DAYS.

TDY-TONIGHT
OVERNIGHT MCS HAS BEEN TRAVELING SOUTHWARD ALONG THE INSTABILITY
AXIS AND LOOKS TO CONTINUE WELL SOUTH INTO OKLAHOMA FOR THIS
MORNING. WE WILL KEEP SOME EARLY MORNING POPS IN FOR TIMING OF MCS
ACROSS SOUTHERN KANSAS. OTHERWISE...THINGS SHOULD BE STABILIZED IN
THE WAKE OF OVERNIGHT MCS THIS MORNING/EARLY AFTERNOON WITH MORE
STORMS EXPECTED TO REDEVELOP LATER THIS AFTERNOON OVER WESTERN
KANSAS...AS YET ANOTHER IMPULSE TOPPLES THE RIDGE AXIS AND DROPS
SOUTHEAST VIA NORTHWEST FLOW. THE STORMS COULD DEVELOP INTO A MCS
AND TRACK SOUTHEAST ACROSS THE AREA DURING THE OVERNIGHT
HOURS...WITH SEVERE WEATHER POSSIBLE AGAIN.

THU-FRI
SOME ACTIVITY FROM WEDNESDAY NIGHT MCS WILL LINGER INTO THURSDAY
WITH SLIGHTLY COOLER THAN NORMAL DAYTIME TEMPERATURES...HOWEVER
MODELS ARE ADVERTISING A POSSIBLE THIRD MCS FOR THURSDAY NIGHT TO
DROP SOUTHWARD ACROSS KANSAS. SO WILL HOLD ONTO DECENT POPS FOR
THURSDAY NIGHT. LOOKS LIKE THINGS COULD FINALLY CALM DOWN A BIT COME
FRIDAY AS FRONTAL BOUNDARY PUSHES SOUTH OF REGION.

EXTENDED: SAT-TUE
ONCE AGAIN ONLY MINOR CHANGES MADE TO THIS PERIOD BUT PERSISTENT
UPPER NORTHWEST FLOW STILL OVER THE AREA ON SATURDAY COULD LEAD TO
MORE PRECIP CHANCES...AND WILL KEEP THE SLIGHT CHANCES OVER OUR
WESTERN FRINGES IN CENTRAL/SOUTH CENTRAL KANSAS AT THIS JUNCTURE.
OTHERWISE...UPPER RIDGE WILL CONTINUE TO INCH ITS WAY EASTWARD WITH
WARMER TEMPERATURES EXPECTED THEREAFTER.

JAKUB

.AVIATION...
FOR THE 06Z TAF SUITE...CONVECTION ACROSS CENTRAL NEBRASKA MAY
AFFECT PORTIONS OF CENTRAL KANSAS LATE TONIGHT...THOUGH CONFIDENCE
ON MAINTENANCE OF SEVERE IS MODEST AT BEST...DUE TO THE BETTER
INSTABILITY AND MODEST LOW LEVEL JET STAYING JUST NORTHWEST OF THE
AREA. HOWEVER WILL INCLUDE TEMPO GROUP FOR A FEW HOURS DURING
THE EARLY MORNING HOURS OF WEDNESDAY FOR KRSL AND KSLN. VCTS FOR
REST OF TAF SITES IN SOUTH CENTRAL/SOUTHEAST KANSAS FOR A FEW
HOURS EITHER SIDE OF 12Z.

EXCEPT FOR BRIEF MVFR CIGS/VSBYS MAINLY IN CONVECTION...WILL
CONTINUE WITH PREVAILING VFR THRU REST OF FORECAST PERIOD.
RELATIVELY BETTER CHANCES FOR MORE ORGANIZED CONVECTION LOOKS TO
AFFECT THE AREA ON WEDNESDAY NIGHT.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    85  66  83  66 /  20  40  30  40
HUTCHINSON      86  65  83  65 /  20  50  40  40
NEWTON          85  65  82  65 /  20  40  40  40
ELDORADO        85  65  83  64 /  20  30  40  40
WINFIELD-KWLD   85  66  84  66 /  50  30  30  40
RUSSELL         87  64  83  64 /  50  60  40  40
GREAT BEND      87  65  84  65 /  40  60  40  40
SALINA          86  65  83  65 /  20  50  40  40
MCPHERSON       86  64  83  64 /  20  50  40  40
COFFEYVILLE     83  65  82  65 /  30  20  40  40
CHANUTE         82  64  82  64 /  20  20  40  40
IOLA            82  64  82  64 /  10  20  40  40
PARSONS-KPPF    82  65  82  65 /  20  20  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 18, 5:57 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
557 AM CDT WED JUN 18 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
557 AM CDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL AFFECT PORTIONS OF
SOUTHERN KANSAS EARLY THIS MORNING. OTHERWISE...MORE THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER WESTERN KANSAS THIS AFTERNOON AND
COULD CONGEAL INTO A COMPLEX OF THUNDERSTORMS FOR TONIGHT. IF THIS
COMPLEX OF THUNDERSTORMS DEVELOPS IT WOULD TRACK SOUTHEAST TOWARDS
CENTRAL AND SOUTH CENTRAL KANSAS TONIGHT. DAMAGING WINDS AND
TORRENTIAL RAINFALL WILL BE THE MAIN HAZARDS WITH THIS COMPLEX OF
STORMS...HOWEVER COULD ALSO SEE SOME QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE WEATHER CHANCES WILL CONTINUE ON THURSDAY...AS ANOTHER
COMPLEX OF THUNDERSTORMS COULD MATERIALIZE AND MOVE SOUTHEAST
ACROSS THE REGION...DAMAGING WINDS AND TORRENTIAL RAINFALL WOULD
BE THE MAIN HAZARDS FROM THIS ACTIVITY.

A FEW STRONG THUNDERSTORMS COULD LINGER OVER SOUTHERN KANSAS ON
FRIDAY MORNING...WITH SMALL HAIL AND GUSTY WINDS AROUND 50 MPH
POSSIBLE. THUNDERSTORMS WILL BE POSSIBLE AGAIN FOR SATURDAY NIGHT
OVER CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

In the hours before

Local storm report, Jun 18, 5:05 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
505 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND DMG     1 SSW HARPER            37.28N 98.03W
06/18/2008                   HARPER             KS   TRAINED SPOTTER

            HIGH WIND AND HEAVY RAIN WITH SMALL TREE LIMBS DOWN.

&&

LFW
Local storm report, Jun 18, 5:09 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 AM     TSTM WND GST     CHENEY                  37.63N 97.78W
06/18/2008  E60 MPH          SEDGWICK           KS   BROADCAST MEDIA

            OFF DUTY KSN METEOROLOGIST REPORTED 60MPH WIND GUST IN
            CHENEY.

&&

CDJ
Local storm report, Jun 18, 5:15 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     HEAVY RAIN       3 E LAKE AFTON          37.61N 97.57W
06/18/2008  M1.00 INCH       SEDGWICK           KS   TRAINED SPOTTER

            RAIN FELL IN 15-20 MIN. WIND TO 50 MPH.

&&

LFW
Local storm report, Jun 18, 5:22 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 AM     TSTM WND GST     MILAN                   37.26N 97.67W
06/18/2008  E60 MPH          SUMNER             KS   TRAINED SPOTTER

            HEAVY RAIN AND SMALL TREE LIMBS DOWN.

&&

LFW
Local storm report, Jun 18, 5:43 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
543 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     LIGHTNING        7 N GORHAM              38.98N 99.02W
06/18/2008                   RUSSELL            KS   EMERGENCY MNGR

            LIGHTNING STRIKE SET TWO FEILD CRUDE OIL TANKS ON FIRE.

&&

LFW
Local storm report, Jun 18, 5:47 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
547 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     NON-TSTM WND GST 6 E CALDWELL            37.04N 97.50W
06/18/2008  E65 MPH          SUMNER             KS   TRAINED SPOTTER

            TREE LIMBS DOWN.

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:14 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell61 min
Jun 18, 2:56 AM CDTSevere Thunderstorm WarningICTChase, Marion50 min
Jun 18, 3:08 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Reno, Rice67 min
Jun 18, 3:14 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell17 min
Jun 18, 3:54 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick66 min
Jun 18, 4:03 AM CDTSevere Thunderstorm WarningICTHarvey, Kingman, McPherson, Reno, Rice, Sedgwick57 min
Jun 18, 4:30 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Harper, Kingman, Sumner60 min
Jun 18, 5:00 AM CDTSevere Thunderstorm WarningICTKingman, Sedgwick30 min
Jun 18, 5:17 AM CDTAreal Flood WarningICTSedgwick5 hr
Jun 18, 5:27 AM CDTSevere Thunderstorm WarningICTCowley, Harper, Sumner45 min
Jun 18, 9:48 AM CDTRiver Flood WarningICTCowley34 hr

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.